Alert archive / Iowa / Wind Advisories in 2023
Wind Advisory 9, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Dec 17, 2023, 1:54 PM CST for 19 counties in Iowa. It took effect at Dec 17, 2023, 8:00 PM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2023, 1:54 PM CST (19:54 UTC)
- In effect from
- Dec 17, 2023, 8:00 PM CST
- Expired
- Dec 18, 2023, 6:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Des Moines, IA
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Poweshiek County, IA, Tama County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
360 WWUS73 KDMX 171954 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 154 PM CST Sun Dec 17 2023 IAZ004>007-015>017-024>028-036>039-049-050-062-180400- /O.NEW.KDMX.WI.Y.0009.231218T0200Z-231218T1200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy- Black Hawk-Marshall-Tama-Poweshiek- Including the cities of Tama, Mason City, Waverly, Dysart, Manly, Grundy Center, Britt, Reinbeck, Shell Rock, Aplington, Kanawha, Webster City, Toledo, Hampton, Lake Mills, Allison, Parkersburg, Clarksville, Dike, Algona, Clear Lake, Conrad, Wellsburg, Gladbrook, Grinnell, Garner, Estherville, Iowa Falls, Cedar Falls, Eagle Grove, Ackley, Emmetsburg, Traer, Humboldt, Greene, Eldora, Northwood, Clarion, Belmond, Waterloo, Marshalltown, Forest City, and Dumont 154 PM CST Sun Dec 17 2023 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM CST MONDAY... * WHAT...Northwest winds near 25 mph with gusts up to 45 mph expected. * WHERE...Portions of northern into eastern Iowa. * WHEN...From 8 PM this evening to 6 AM CST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects including holiday decorations. && $$ Dodson
3 follow-up statements
180 WWUS73 KDMX 180226 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 826 PM CST Sun Dec 17 2023 IAZ004>007-015>017-024>028-036>039-049-050-062-181030- /O.CON.KDMX.WI.Y.0009.000000T0000Z-231218T1200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy- Black Hawk-Marshall-Tama-Poweshiek- Including the cities of Lake Mills, Shell Rock, Allison, Dumont, Grinnell, Northwood, Webster City, Clear Lake, Hampton, Wellsburg, Aplington, Eldora, Grundy Center, Emmetsburg, Ackley, Forest City, Cedar Falls, Parkersburg, Dysart, Toledo, Iowa Falls, Conrad, Waverly, Estherville, Garner, Gladbrook, Dike, Tama, Reinbeck, Eagle Grove, Greene, Clarion, Algona, Britt, Kanawha, Waterloo, Humboldt, Belmond, Traer, Clarksville, Marshalltown, Mason City, and Manly 826 PM CST Sun Dec 17 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY... * WHAT...Northwest winds near 25 mph with gusts up to 45 mph. * WHERE...Portions of central, north central, northeast, and northwest Iowa. * WHEN...Until 6 AM CST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects including holiday decorations. && $$ REV
536 WWUS73 KDMX 180900 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 300 AM CST Mon Dec 18 2023 IAZ004>007-015>017-024>028-036>039-049-050-062-181200- /O.CON.KDMX.WI.Y.0009.000000T0000Z-231218T1200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy- Black Hawk-Marshall-Tama-Poweshiek- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, and Grinnell 300 AM CST Mon Dec 18 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST MONDAY... * WHAT...Northwest winds near 25 mph with gusts up to 45 mph. * WHERE...Portions of central, north central, northeast, and northwest Iowa. * WHEN...Until 6 AM CST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
039 WWUS73 KDMX 181152 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 552 AM CST Mon Dec 18 2023 IAZ004>007-015>017-024>028-036>039-049-050-062-181300- /O.EXP.KDMX.WI.Y.0009.000000T0000Z-231218T1200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy- Black Hawk-Marshall-Tama-Poweshiek- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, and Grinnell 552 AM CST Mon Dec 18 2023 ...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... Wind speeds have dropped below advisory criteria this morning, thus the advisory will be allowed to expire. Wind gusts up to 40 mph will be possible at times through the rest of the morning hours. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Dec 17, 11:41 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Dec 17, 11:41 AM CST, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1141 AM CST Sun Dec 17 2023 ...Updated for the 18z Aviation Discussion... .DISCUSSION.../Today through Saturday/ Issued at 302 AM CST Sun Dec 17 2023 Key Messages: - Winds quicken from the northwest overnight as a strong cold front moves through the state. Wind gusts of 35 to near 45 mph are possible over north central through the eastern half of Iowa. Nearly 100% chance of wind gusts over 25 mph. - Flurries or a passing snow shower are possible over northeastern Iowa with occurrence at 20% or less. - Cooler Monday with blustery winds decreasing in the afternoon. - Warmer weather the rest of the week into the weekend with highs mainly in the 40s and 50s. - Rain chances return later Thursday into the first part of Friday with highest chances at or above 40% over southeastern Iowa. Details: GOES-East Nighttime Microphysics RGB shows widespread low level clouds over the state with the back edge slowly edging towards the Loess Hills of western Iowa. Beneath the clouds, the boundary layer is rather moist, though winds remain from a westerly direction between 5 and 10 mph. This may be aiding in the fog being light with visibilities above a mile. Any fog is expected to dissipate after sunrise this morning and the stratus clouds will depart from west to east across central Iowa. This clearing will be helped along as an initial cold front moves through the state late this morning through this afternoon bringing in drier lower level air with a wind shift to from the northwest and just a slight increase in wind speeds. Therefore, some sunshine is likely later in the day, particularly over the western half of Iowa. Attention then turns to the northwest and an approaching stronger cold front. This front is associated with a potent shortwave trough that is currently over the northern part of the Alberta and Saskatchewan provinces. As it drops through the state tonight, winds from the northwest will quicken and a surge of cooler air will arrive. BUFKIT forecast soundings from the GFS are not quite as strong with their low level wind field. However, the NAM shows wind gusts in the middle 30 knots while the HRRR and RAP show wind gusts in the mixed layer nearing 40 knots over northern Iowa. The strongest pressure gradient will pass over north central into eastern Iowa and this is where the National Blend of Models (NBM) shows probabilities of 60 to 70% of wind gusts above 40 mph. While a wind advisory is not out of the question later this evening to around sunrise Monday, current forecast has winds a little below criteria and given atypical timeframe will hold off on a headline. In addition to the winds, the advection of cold air in the low levels will steepen the lapse rates and result in instability, which looks to tap into the dendritic growth zone (DGZ). While large scale subsidence will be prevalent behind the front, the convective element may allow for snow showers overnight as the saturation is through the DGZ and ice introduction layer. Any accumulation will be a skiff, though brief visibility reduction are also possible. The blustery winds will gradually decrease Monday afternoon, but the winds will accentuate what will be a colder day with highs in the upper 20s and low 30s. Strong warm air advection will ensue on Tuesday with breezy winds from the south contributing to a warm up. Aloft, heights will be rising as mid-level ridging pushes into the central US. 12z ECMWF extreme forecast index shows that 60-70% of members with above normal temperatures Wednesday through Friday, though nothing extreme as there is no shift of tails shown over the region. Still, highs will be well into the 40s to 50s from midweek through next weekend. While we enjoy our warm up, we will also be monitoring the weather off of California as a closed low at 500mb slowly moves equatorward offshore the coast. A lead shortwave will slip out ahead of this low and with a return of Gulf of Mexico moisture over the region, will see our next chance of precipitation move toward the state later Thursday into the first part of Friday. Deterministic and ensemble guidance shows the highest chances over the southeastern portion of Iowa at or above 40% and this is where the strongest mid-level QG convergence is shown as well. Given the temperatures, this will likely be all rain. While the Canadian and its ensemble are messy lingering precipitation over the state Friday into Saturday, think the bulk of guidance as well as the NBM are picking up on a break Friday afternoon into Saturday. The California 500mb low will begin to slide into the southwestern US during this time frame and into the central Plains on Sunday. The evolution of this low is rather uncertain and lends itself to low confidence in precipitation chances shown by the NBM and ensembles late this weekend into early the following week. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1135 AM CST Sun Dec 17 2023 Busy TAF period today into tomorrow with stratus teetering between MVFR and IFR at all sites. KDSM resides along the edge of this stratus as well as the transition between MVFR and IFR so expect some variations in flight rules over next few hours. Carried a more pessimistic IFR prevailing group, but will watch and amend for trends. This afternoon through the evening a front will move from northwest to southeast through the state with ceilings improving behind it. However, gusty winds will pick up along and behind this front and continue to increase through the night. Some LLWS is possible along the boundary overnight, but the primary impact will be the gusty winds at the surface tonight into tomorrow morning. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Dodson
Hazardous weather outlook, Dec 17, 4:37 AM CST, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 437 AM CST Sun Dec 17 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-181045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 437 AM CST Sun Dec 17 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong northwest winds of up to 40 mph are expected beginning this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.